1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2020 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Help please!

Discussion in 'Ask A Question' started by littlemolly, Jul 20, 2013.

  1. littlemolly

    littlemolly Type 1 · Member

    Messages:
    17
    Likes Received:
    3
    Trophy Points:
    43
    Hi everyone could someone please give me suggestions for the following problem. I am on an Animas pump. I am currently in Greece on a boat. On Thursday we left the Peloponnese and sailed to the Aegean island of Serifos. It was a very bad journey for me as the seas were very big and water was enveloping the boat (we are on a catamaran). I was sick the whole time and felt so bad I couldn't even move. The journey lasted 8 hours. On arrival my blood sugar was 6.1 much to my surprise. I awoke on Friday feeling much better but still a little sick. I awoke last night at 01.15 tested my blood and it said 'Hi' I took 10 units. At 03.00 I awoke again for a wee, tested my blood again and it still said 'Hi'. I then decided to do a set change, took another 10 units and this morning at 07.30 it was down to 15.9, I took the requisite amount of insulin. We left Serifos at 08.15 heading for Sifnos, the seas were much flatter, but I suddenly felt very sick and went to bed. On arrival at Sifnos I checked my blood sugar and it was 25! I have just increased my basal by 50% for 4 hours. But basically don't know what else to do. Any suggestions please?
     
  2. Patch13

    Patch13 Type 1 · Well-Known Member

    Messages:
    508
    Likes Received:
    281
    Trophy Points:
    103
    When u say a set change did that include throwing away the insulin and opening a completely new vial? This is a good idea incase the insulin is faulty for some reason.

    Keeping your basal rate at an increased rate sounds like a good plan. If I have a cold I need to set mine at 150-170% for at least a week. So keep it up but keep regularly checking your blood sugar levels incase they suddenly star dropping.

    Drink plenty of water to keep hydrated.

    I was also told that if I repeatedly get highs it might be a good idea to take insulin via a pen incase the pump is faulty. So consider that if the above doesn't help.


    Sent from the Diabetes Forum App
     
  3. littlemolly

    littlemolly Type 1 · Member

    Messages:
    17
    Likes Received:
    3
    Trophy Points:
    43
    Thank you Patch13! I have one more vial of insulin on board, so will try that. I do have a pen on board but no cartridges!! :crazy: I have just tested again and I'm down to 22.7 so it's going in the right direction. Many thanks for suggestions
     
  4. martwolves

    martwolves Type 1 · Well-Known Member

    Messages:
    625
    Likes Received:
    14
    Trophy Points:
    38
    I would increase your insulin dosage. 10 units will hardly do anything for me, in the slightest.

    Ensure you've got a sugary snack/drink with you, just in case, though it sounds as though you may not need them, to be safe.
     
  5. littlemolly

    littlemolly Type 1 · Member

    Messages:
    17
    Likes Received:
    3
    Trophy Points:
    43
    Thank you! I am going to increase my insulin now. The other thing that has happened is that I have found some out of date ketone sticks and although the stick to change it to ketones showed error 7, when I put a test strip in the meter changed to KETONES and it came up as 5.7. I have since been sick 3 times. So although the result maybe faulty it certainly appears from the sickness that something is very wrong! My meter is a Freestyle optium.
     
  6. Patch13

    Patch13 Type 1 · Well-Known Member

    Messages:
    508
    Likes Received:
    281
    Trophy Points:
    103
    If you have sugar that is extremely high and large amounts of ketones I would suggest going to the hospital if you can as you do not want DKA

    Symptoms of DKA include:
    passing large amounts of urine
    feeling very thirsty
    vomiting
    abdominal pain
    (Taken from NHS website).



    Sent from the Diabetes Forum App
     
  7. littlemolly

    littlemolly Type 1 · Member

    Messages:
    17
    Likes Received:
    3
    Trophy Points:
    43
    Thank you for your help. I had DKA! The island we are on does not have a hospital! But eventually I was ferried to a hospital in Athens and accompanied by a Doctor. An ambulance was waiting at the port, it was all very efficient. I was discharged yesterday and am now 'As Good As New!
     
  8. Patch13

    Patch13 Type 1 · Well-Known Member

    Messages:
    508
    Likes Received:
    281
    Trophy Points:
    103
    Glad you are ok and feeling better. Take care!
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook